Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX

July 2, 2020Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2020, 6:54 PM CDT for Martin County, Midland County, Texas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 6:54 PM CDT (23:54 UTC)
Expired
Jul 2, 2020, 7:30 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:55 PM CDTTSTM WND GST 603 Nne Midland, TX
Jul 2, 6:55 PM CDTTSTM WND GST 603 Nnw Midland, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS54 KMAF 022354
SVRMAF
TXC317-329-030030-
/O.NEW.KMAF.SV.W.0192.200702T2354Z-200703T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
654 PM CDT Thu Jul 2 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 730 PM CDT.

* At 654 PM CDT, a severe thunderstorm was located near Midland, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Midland and Midland Airpark. 

This includes Interstate 20 between mile markers 140 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3219 10198 3200 10195 3197 10215 3213 10221
TIME...MOT...LOC 2354Z 080DEG 3KT 3209 10208 

HAIL...0.75IN
WIND...60MPH
 
$$

24
1 follow-up statement
936 
WWUS54 KMAF 030013
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT Thu Jul 2 2020

TXC317-329-030030-
/O.CON.KMAF.SV.W.0192.000000T0000Z-200703T0030Z/
Midland TX-Martin TX-
713 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...

At 710 PM CDT, a severe thunderstorm was located near Midland, and 
is nearly stationary. At 708 PM CDT, a National Weather Service 
employee estimated wind gusts up to 65 mph and torrential rainfall 
occurring 4 miles NE of Midland.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...NWS Employee.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Midland and Midland Airpark. 

This includes Interstate 20 between mile markers 140 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3215 10198 3200 10195 3197 10215 3213 10221
TIME...MOT...LOC 0010Z 080DEG 3KT 3209 10210 

HAIL...0.75IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:07 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 2:07 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT Thu Jul 2 2020

.DISCUSSION...
Current radar is showing isolated showers and storms developing
in the higher elevations south of I-10 this afternoon. Hi-Res
models indicate this activity will spread east into the Permian
Basin so everyone will have a chance to see some rain today,
though chances will be low. We are not currently outlooked in
SPC's latest SWODY1 but can't rule out an isolated storm becoming
strong to marginally severe.

Unfortunately, today will be the coolest day of the forecast
period as high pressure over the desert southwest expands eastward
into the South Plains by early next week. Increasing subsidence
will cause temperatures to rise a few degrees with most locations
reaching the upper 90s to low 100s for highs; however, a southerly
to southeasterly low level flow should prevent temps from reaching
heat advisory criteria. In addition, the increasing subsidence
should also severely limit any rain chances after the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  99  73 101 /  20   0   0   0
Carlsbad                       72  99  73 100 /  20  20  10  20
Dryden                         73  97  73 101 /  20  10   0   0
Fort Stockton                  73  96  71  98 /  20  20   0  10
Guadalupe Pass                 69  90  69  90 /  20  30  20  30
Hobbs                          68  95  70  97 /  30  10  10  10
Marfa                          63  91  63  93 /  30  40  10  20
Midland Intl Airport           73  98  73 100 /  20   0   0   0
Odessa                         73  98  73 100 /  20  10   0   0
Wink                           73 100  74 102 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, Jul 2, 2:20 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Thu Jul 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Thu Jul 2 2020 /120 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible especially through this evening. The
strongest storms will be capable of producing brief gusty winds,
small hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 2, 3:46 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Thu Jul 2 2020

TXZ075-279-022130-
Pecos TX-Central Brewster County TX-
346 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northwest of Sanderson, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3051 10282 3066 10246 3017 10261 3013 10332
TIME...MOT...LOC 2046Z 358DEG 15KT 3044 10271
Special weather statement, Jul 2, 5:49 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Thu Jul 2 2020

TXZ279-282-022330-
Central Brewster County TX-Lower Brewster County TX-
549 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Persimmon Gap, or 22 miles northeast of Panther
Junction, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Big Bend National Park.

LAT...LON 2946 10330 2982 10303 2977 10264 2973 10265
      2975 10267 2974 10268 2968 10269 2964 10274
      2960 10274 2960 10277 2955 10277 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285
TIME...MOT...LOC 2249Z 023DEG 23KT 2959 10299
Special weather statement, Jul 2, 6:27 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT Thu Jul 2 2020

TXZ060-061-067-068-030000-
Crane TX-Ector TX-Ward TX-Winkler TX-
627 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 700
PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Monahans, moving west at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans Sandhills State Park and Penwell.

This includes Interstate 20 between mile markers 85 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10255 3161 10249 3149 10279 3172 10289
TIME...MOT...LOC 2327Z 067DEG 5KT 3164 10269

88
Special weather statement, Jul 2, 6:45 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT Thu Jul 2 2020

TXZ051-062-030015-
Midland TX-Martin TX-
645 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Greenwood and Midland Airpark.

This includes Interstate 20 between mile markers 136 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10198 3204 10182 3194 10206 3207 10219
TIME...MOT...LOC 2344Z 035DEG 11KT 3207 10206

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:14 PM CDTSpecial Weather StatementMAFReagan46 min
Jul 1, 7:43 PM CDTDust Storm WarningMAFAndrews, Dawson, Gaines47 min
Jul 1, 10:56 PM CDTSpecial Weather StatementMAFTerrell49 min
Jul 2, 1:28 AM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 2, 3:46 PM CDTSpecial Weather StatementMAFPecos44 min
Jul 2, 5:49 PM CDTSpecial Weather StatementMAFBrewster41 min
Jul 2, 6:27 PM CDTSpecial Weather StatementMAFEctor33 min
Jul 2, 6:45 PM CDTSpecial Weather StatementMAFMartin30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.